Toeplitz Operator Algebras and Complex Analysis

  • Harald Upmeier
Part of the Operator Theory: Advances and Applications book series (OT, volume 181)


The aim of this survey article is to present the recent work concerning Hilbert spaces of holomorphic functions on hermitian symmetric domains of arbitrary rank and dimension, in relation to operator theory (Toeplitz C*-algebras and their representations), harmonic analysis (discrete series of semi-simple Lie groups) and quantization (covariant functional calculi and Berezin transformation).


Toeplitz Operator Bergman Space Jordan Algebra Discrete Series Symmetric Domain 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [A]
    J. Arazy, A survey of invariant Hilbert spaces of analytic functions on bounded symmetric domains, Contemp. Math. 185 (1995).Google Scholar
  2. [AU1]
    J. Arazy, H. Upmeier, Invariant inner products in spaces of holomorphic functions on bounded symmetric domains, Documenta Math. 2 (1997), 213–261.MathSciNetzbMATHGoogle Scholar
  3. [AU2]
    J. Arazy and H. Upmeier, Discrete series representations and integration over boundary orbits of symmetric domains, Contemp. Math. 214 (1998), 1–22MathSciNetGoogle Scholar
  4. [AU3]
    J. Arazy, H. Upmeier, Covariant symbolic calculi on real symmetric domains, in: Singular integral operators, factorization and applications, Proc. Faro 2000, Birkhäuser 2002.Google Scholar
  5. [AU4]
    H. Upmeier, Invariant symbolic calculi and eigenvalues of invariant operators on symmetric domains, in: Function spaces, interpolation theory and related topics, 151–212, Proc. Lund 2000, de Gruyter 2002.Google Scholar
  6. [AU5]
    J. Arazy, H. Upmeier, Boundary measures for symmetric domains and integral formulas for the discrete Wallach points, Int. Equ. Op. Th. 47 (2003), 375–434.CrossRefMathSciNetzbMATHGoogle Scholar
  7. [AU6]
    J. Arazy, H. Upmeier, Weyl calculus for complex and real symmetric domains, Rend. Mat. Acc. Lincei 9.13 (2001), 165–181.Google Scholar
  8. [AU7]
    J. Arazy, H. Upmeier, An interpolating calculus for symmetric domains, Math. Nachr. 280 (2007), 939–961.CrossRefMathSciNetzbMATHGoogle Scholar
  9. [AU8]
    J. Arazy, H. Upmeier, Jordan Grassmann manifolds and intertwining operators, in preparation.Google Scholar
  10. [AU9]
    J. Arazy, H. Upmeier, Recursion formulas for the geodesic calculi on symmetric domains of rank one, preprint.Google Scholar
  11. [B1]
    F. Berezin, Covariant and contravariant symbols of operators, Math. USSR-Izv. 6 (1972), 1117–1151.CrossRefGoogle Scholar
  12. [B2]
    F. Berezin, Quantization in complex bounded domains, Soviet Math. Dokl. 14 (1973), 1209–1213.zbMATHGoogle Scholar
  13. [B3]
    F. Berezin, General concept of quantization, Comm. Math. Phys. 40 (1975), 153–174.CrossRefMathSciNetGoogle Scholar
  14. [B4]
    F. Berezin, Quantization in complex symmetric domains, Math. USSR-Izv. 9 (1975), 341–379.CrossRefGoogle Scholar
  15. [B5]
    F. Berezin, On relation between covariant and contravariant symbols of operators for complex classical domains, Soviet Math. Dokl. 19 (1978), 786–789.zbMATHGoogle Scholar
  16. [BC]
    C. Berger, L. Coburn, Wiener-Hopf operators on U 2, Int. Equ. Op.Th. 2 (1979), 139–173.CrossRefMathSciNetzbMATHGoogle Scholar
  17. [BCK]
    C. Berger, L. Coburn, A. Korányi, Opérateur de Wiener-Hopf sur les sphères de Lie, C.R. Acad. Sci. Paris 290 (1980), 989–991.zbMATHGoogle Scholar
  18. [BKU]
    R. Braun, W. Kaup, H. Upmeier, A holomorphic characterization of Jordan C*-algebras, Math. Z. 161 (1978), 277–290.CrossRefMathSciNetzbMATHGoogle Scholar
  19. [BLU]
    D. Borthwick, A. Lesniewski, H. Upmeier, Non-perturbative deformation quantization of Cartan domains, J. Funct. Anal. 113 (1993), 153–176.CrossRefMathSciNetzbMATHGoogle Scholar
  20. [B]
    L. Boutet de Monvel, On the index of Toeplitz operators of several complex variables, Invent. Math. 50 (1979), 242–272.MathSciNetGoogle Scholar
  21. [C]
    L. Coburn, Singular integral operators and Toeplitz operators on odd spheres, Indiana Univ. Math. J. 23 (1973), 433–439.CrossRefMathSciNetzbMATHGoogle Scholar
  22. [CO]
    A. Connes, A survey of foliations and operator algebras, Proc. Symp. Pure Math. 38 (1981), 521–628.MathSciNetGoogle Scholar
  23. [CM]
    R. Curto, P. Muhly, C*-algebras of multiplication operators on Bergman spaces. J. Funct. Anal. 64 (1985), 315–329.CrossRefMathSciNetzbMATHGoogle Scholar
  24. [D]
    J. Dixmier, C*-Algebras, Amsterdam: North-Holland 1977.zbMATHGoogle Scholar
  25. [DP]
    G. van Dijk, M. Pevzner, Berezin kernels and tube domains, F. Funct. Anal. (to appear).Google Scholar
  26. [E]
    M. Englis, Berezin-Toeplitz quantization on the Schwartz space of bounded symmetric domains, J. Lie Theory 15 (2005), 27–50.MathSciNetzbMATHGoogle Scholar
  27. [EY]
    P. Eymard, L’algèbre de Fourier d’un groupe localement compact, Bull. Soc. Math. France 92 (1964), 181–236.MathSciNetzbMATHGoogle Scholar
  28. [EU]
    M. Englis, H. Upmeier, Moyal restriction for real covariant calculi, in preparation.Google Scholar
  29. [FK1]
    J. Faraut, A. Korányi, Function spaces and reproducing kernels on bounded symmetric domains, J. Funct. Anal. 88 (1990), 64–89.CrossRefMathSciNetzbMATHGoogle Scholar
  30. [FK2]
    J. Faraut, A. Korányi, Analysis on Symmetric Cones, Oxford Univ. Press 1994.Google Scholar
  31. [GI]
    S. Gindikin, Analysis on homogeneous domains, Russian Math. Surveys 19 (1964), 1–89.CrossRefMathSciNetGoogle Scholar
  32. [G]
    V. Guillemin, Toeplitz operators in n dimensions, Int. Equ. Op. Th. 7 (1984), 145–205.CrossRefMathSciNetzbMATHGoogle Scholar
  33. [HE]
    S. Helgason, Differential geometry, Lie groups, and symmetric spaces, Amer. Math. Soc., Providence, RI 2001.zbMATHGoogle Scholar
  34. [HLW]
    I. Hirschman, D. Liang, E. Wilson, Szegő limit theorems for Toeplitz operators on compact spaces, Trans. Amer. Math. Soc. 270 (1982), 351–376.CrossRefMathSciNetzbMATHGoogle Scholar
  35. [H]
    L.-K. Hua, Harmonic Analysis of Functions of Several Complex Variables in the Classical Domains, Amer. Math. Soc., 1963.Google Scholar
  36. [HLZ]
    S. Hwang, Y. Liu, G. Zhang, Hilbert spaces of tensor-valued holomorphic functions on the unit ball ofn, Pacific J. of Math. 214, No. 2, 2004.Google Scholar
  37. [J]
    K. Johnson, On a ring of invariant polynomials on a hermitian symmetric space, J. Alg. 67 (1980), 72–80.CrossRefzbMATHGoogle Scholar
  38. [JNW]
    P. Jordan, J. v. Neumann, E. Wigner, On an algebraic generalization of the quantum mechanical formalism, Ann. Math. 36 (1934), 29–64.CrossRefGoogle Scholar
  39. [K1]
    W. Kaup, Algebraic characterization of symmetric complex Banach manifolds, Math. Ann. 228 (1977), 39–64.CrossRefMathSciNetzbMATHGoogle Scholar
  40. [K2]
    W. Kaup, A Riemann mapping theorem for bounded symmetric domains in complex Banach spaces, Math. Z. 183 (1983), 503–529.CrossRefMathSciNetzbMATHGoogle Scholar
  41. [KM]
    A. Korányi, G. Misra, New construction of some homogeneous operators, C. R. Acad. Sci. 342 (2006), 933–936.zbMATHGoogle Scholar
  42. [KU1]
    W. Kaup, H. Upmeier, Banach spaces with biholomorphically equivalent unit balls are isomorphic, Proc. Amer. Math. Soc. 58 (1976), 129–133.CrossRefMathSciNetzbMATHGoogle Scholar
  43. [KU2]
    W. Kaup, H. Upmeier, An infinitesimal version of Cartan’s uniqueness theorem, Manuscripta math. 22 (1977), 381–401.CrossRefMathSciNetzbMATHGoogle Scholar
  44. [KU3]
    W. Kaup, H. Upmeier, Jordan algebras and symmetric Siegel domains in Banach spaces, Math. Z. 157 (1977), 179–200.CrossRefMathSciNetzbMATHGoogle Scholar
  45. [K]
    M. Koecher, An Elementary Approach to Bounded Symmetric Domains, Houston: Rice University 1969.zbMATHGoogle Scholar
  46. [LPRS]
    M. Landstad, J. Phillips, I. Raeburn, C. Sutherland, Representations of crossed products by coactions an principal bundles, Trans. Amer. Math. Soc. 299 (1987), 747–784.CrossRefMathSciNetzbMATHGoogle Scholar
  47. [L1]
    M. Lassalle, L’espace de Hardy d’un domaine de Reinhardt généralisé, J. Funct. Anal. 60 (1985), 309–340.CrossRefMathSciNetzbMATHGoogle Scholar
  48. [L2]
    M. Lassalle, Noyau de Szegő, K-types et algèbres de Jordan, C.R. Acad. Sci. Paris 303 (1986), 1–4.MathSciNetzbMATHGoogle Scholar
  49. [L3]
    M. Lassalle, Algèbres de Jordan et ensemble de Wallach, Invent. Math. 89 (1987), 375–393.CrossRefMathSciNetzbMATHGoogle Scholar
  50. [LO1]
    O. Loos, Jordan Pairs, Springer Lect. Notes Math. 460 (1975).Google Scholar
  51. [LO2]
    O. Loos, Bounded Symmetric Domains and Jordan Pairs, University of California, Irvine 1977.Google Scholar
  52. [MR]
    P. Muhly, J. Renault, C*-algebras of multivariable Wiener-Hopf operators, Trans. Amer. Math. Soc. 274 (1982), 1–44.CrossRefMathSciNetzbMATHGoogle Scholar
  53. [N]
    Yu. Neretin, Plancherel formula for Berezin deformation of L 2 on Riemannian symmetric space, J. Funct. Anal. 189 (2002), 336–408.CrossRefMathSciNetzbMATHGoogle Scholar
  54. [NT]
    Y. Nakagami, M. Takesaki, Duality for Crossed Products of von Neumann Algebras, Springer Lect. Notes Math. 731 (1979).Google Scholar
  55. [PZ]
    L. Peng, G. Zhang, Tensor products of holomorphic representations and bilinear differential operators, J. Funct. Anal. 210 (2004), 171–192.CrossRefMathSciNetzbMATHGoogle Scholar
  56. [S]
    W. Schmid, Die Randwerte holomorpher Funktionen auf hermitesch symmetrischen Räumen, Invent. Math. 9 (1969), 61–80.CrossRefMathSciNetzbMATHGoogle Scholar
  57. [SSU]
    N. Salinas, A. Sheu, A. Upmeier, Toeplitz operators on pseudoconvex domains and foliation algebras, Ann. Math. 130 (1989), 531–565.CrossRefMathSciNetGoogle Scholar
  58. [ST]
    R. Stanley, Some combinatorial properties of Jack symmetric functions, Adv. Math. 77 (1989), 76–115.CrossRefMathSciNetzbMATHGoogle Scholar
  59. [UU1]
    A. Unterberger, J. Unterberger, La série discrète de SL(2,ℝ) et les opérateurs pseudo-différentiels sur une demi-droite, Ann. Sc. Éc. Norm. Sup. 17 (1984), 83–116.MathSciNetzbMATHGoogle Scholar
  60. [UU2]
    A. Unterberger, J. Unterberger, Quantification et analyse pseudo-différentielle, Ann. Sc. Éc. Norm. Sup. 21 (1988), 133–158.MathSciNetzbMATHGoogle Scholar
  61. [UU]
    A. Unterberger, H. Upmeier, The Berezin transform and invariant differential operators, Comm. Math. Phys. 164 (1994), 563–597.CrossRefMathSciNetzbMATHGoogle Scholar
  62. [U1]
    H. Upmeier, Toeplitz operators on bounded symmetric domains, Trans. Amer. Math. Soc., 280 (1983), 221–237.CrossRefMathSciNetzbMATHGoogle Scholar
  63. [U2]
    H. Upmeier, Toeplitz C*-algebras on bounded symmetric domains, Ann. Math. 119(1984), 549–576.CrossRefMathSciNetGoogle Scholar
  64. [U3]
    H. Upmeier, Jordan algebras and harmonic analysis on symmetric spaces, Amer. J. Math. 108 (1986), 1–25.CrossRefMathSciNetzbMATHGoogle Scholar
  65. U4] H. Upmeier, Jordan Algebras in Analysis, Operator Theory and Quantum Mechanics, CBMS Ser. Math. 67, Amer. Math. Soc., Providence RI, 1987.Google Scholar
  66. [U5]
    H. Upmeier, Toeplitz C*-algebras and non-commutative duality, J. Oper. Th. 26 (1991), 407–432.MathSciNetzbMATHGoogle Scholar
  67. [U6]
    H. Upmeier, Symmetric Banach Manifolds and Jordan C*-Algebras, North-Holland 1985.Google Scholar
  68. [U7]
    H. Upmeier, Multivariable Toeplitz Operators and Index Theory, Birkhäuser 1996.Google Scholar
  69. [U8]
    H. Upmeier, Toeplitz operators and solvable C?-algebras on hermitian symmetric spaces, Bull. Amer. Math. Soc. 11 (1984), 329–332.CrossRefMathSciNetzbMATHGoogle Scholar
  70. [U9]
    H. Upmeier, Toeplitz operators on symmetric Siegel domains, Math. Ann. 271 (1985), 401–414.CrossRefMathSciNetzbMATHGoogle Scholar
  71. [U10]
    H. Upmeier, Index theory for Toeplitz operators on bounded symmetric domains, Bull. Amer. Math. Soc. 16 (1987), 109–112.CrossRefMathSciNetzbMATHGoogle Scholar
  72. [U11]
    H. Upmeier, Fredholm indices for Toeplitz operators on bounded symmetric domains, Amer. J. Math. 110 (1988), 811–832.CrossRefMathSciNetzbMATHGoogle Scholar
  73. [U12]
    H. Upmeier, Index theory for multivariable Wiener-Hopf operators, J. reine angew. Math. 384 (1988), 57–79.MathSciNetzbMATHGoogle Scholar
  74. [VR]
    M. Vergne, H. Rossi, Analytic continuation of holomorphic discrete series of a semi-simple Lie group, Acta Math. 136 (1975), 1–59.CrossRefMathSciNetGoogle Scholar
  75. [WA]
    N. Wallach, The analytic continuation of the discrete series I, II, Trans. Amer. Math. Soc. 251 (1979), 1–17, 19–37.CrossRefMathSciNetzbMATHGoogle Scholar
  76. [W]
    A. Wassermann, Algèbres d’opérateurs de Toeplitz sur les groupes unitaires, C.R. Acad. Sci. 299 (1984), 871–874.MathSciNetzbMATHGoogle Scholar
  77. [Z]
    G. Zhang, Berezin transform on real bounded symmetric domains, Trans. Amer. Math. Soc. 353 (2001), 3769–3787.CrossRefMathSciNetzbMATHGoogle Scholar

Copyright information

© Birkhäuser Verlag Basel/Switzerland 2008

Authors and Affiliations

  • Harald Upmeier
    • 1
  1. 1.Fachbereich MathematikUniversity of MarburgMarburgGermany

Personalised recommendations